Institutional members access full text with Ovid®

Share this article on:

Acetaminophen-Induced Changes in Systemic Blood Pressure in Critically Ill Patients: Results of a Multicenter Cohort Study

Cantais, Aymeric MD; Schnell, David MD; Vincent, François MD; Hammouda, Zeineb MD; Perinel, Sophie MD; Balichard, Sarah MD; Abroug, Fekri MD, PhD; Zeni, Fabrice MD, PhD; Meziani, Ferhat MD, PhD; Bornstain, Caroline MD; Darmon, Michael MD, PhD

doi: 10.1097/CCM.0000000000001954
Clinical Investigations

Objectives: We sought to assess the incidence of acetaminophen-induced hypotension. Our secondary objectives were to describe systemic hemodynamic changes and factors associated with this complication.

Design: Prospective observational study.

Setting: Three ICUs.

Patients: Adult patients requiring IV acetaminophen infusion. Arterial pressure was monitored via an arterial catheter for 3 hours. Hypotension was defined as a decrease in the mean arterial pressure of greater than or equal to 15% compared with the baseline.

Results: Overall, 160 patients were included in this study. Eighty-three patients (51.9%) experienced acetaminophen-induced hypotension according to our definition. In patients with acetaminophen-induced hypotension, the nadir mean arterial pressure was 64 mm Hg (95% CI, 54–74). Hypotension was observed 30 minutes (95% CI, 15–71) after acetaminophen infusion. Changes in mean arterial pressure were closely correlated with decreases in the diastolic arterial pressure (r2 = 0.92) and to a lesser extent with changes in the pulse pressure (r2 = 0.18) and heart rate (r2 = 0.09). Changes in the body temperature were not correlated with changes in mean arterial pressure (r2 = 0.0002; p = 0.85). None of the patients’ baseline characteristics (shock, use of angiotensin-converting enzyme inhibitor/angiotensin II receptor blockers, lactates, renal replacement therapy, chronic heart disease, and indication for acetaminophen infusion) or clinically relevant characteristics (baseline severity according to Logistic Organ Dysfunction score, need for vasopressors, use of antihypertensive agents, need for mechanical ventilation, or changes in the body temperature) were independently associated with acetaminophen-induced hypotension. Among patients with acetaminophen-induced hypotension, 29 (34.9%) required therapeutic intervention.

Conclusions: Half of the patients who received IV injections of acetaminophen developed hypotension, and up to one third of the observed episodes necessitated therapeutic intervention. Adequately powered randomized studies are needed to confirm our findings, provide an accurate estimation of the consequences of acetaminophen-induced hypotension, and assess the pathophysiologic mechanisms involved.

1Pediatrics Emergency Department, Saint-Etienne University Hospital, Saint-Etienne, France.

2Medical ICU, Nouvel Hôpital Civil, Hôpitaux Universitaires de Strasbourg, Strasbourg, France.

3EA 7293, Fédération de Médecine Translationnelle de Strasbourg (FMTS), Faculté de médecine, Université de Strasbourg, Strasbourg, France.

4Medical-Surgical ICU, Le Raincy-Montfermeil Hospital, Montfermeil, France.

5Medical-Surgical ICU, Saint-Etienne University Hospital, Saint-Etienne, France.

6Medical ICU, Fatouma Bourguiba Monatir University Hospital, Monastir, Tunisia.

7Jean Monnet Medical School, Saint-Etienne University, Saint-Etienne, France.

8Thrombosis Research Group, EA 3065, Saint-Etienne University Hospital and Saint-Etienne Medical School, Saint-Etienne, France.

Supported, in part, by grant from the French Intensive Care Society (Société de Réanimation de Langue Française).

Dr. Darmon received funding (he declares having received speaker fees from Bristol-Myers Squibb unrelated to the content of the article) and disclosed other support (he declares having received grant or research support from MSD and Astute; medical speaker fees from MSD and Astellas; and grant to organize educational meeting from MSD, Astellas, and Jazz Pharma). The remaining authors have disclosed that they do not have any potential conflicts of interest.

For information regarding this article, E-mail: michael.darmon@chu-st-etienne.fr

Copyright © by 2016 by the Society of Critical Care Medicine and Wolters Kluwer Health, Inc. All Rights Reserved.